Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 299, NWS Dodge City, KS

October 3, 2023Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 3, 2023, 5:00 PM CDT for Ellis County, Trego County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 3, 2023, 5:00 PM CDT (22:00 UTC)
Expired
Oct 3, 2023, 5:45 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 3, 1:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 4:37 PM CDT, 23 minutes earlier.

Area forecast discussion, Oct 3, 4:37 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
437 PM CDT Tue Oct 3 2023

...Updated Aviation...

.SHORT TERM...(This afternoon through Wednesday night)
Issued at 200 PM CDT Tue Oct 3 2023

Midday satellite imagery clearly showed a strong shortwave exiting
the I-25 corridor in central Colorado, approaching SW KS.
Mesoanalysis outlined convective instability increasing across the
far west/southwest zones as of 145 pm, with moderate CAPE/shear
to support organized/severe thunderstorms. As the shortwave and
its attendant forcing for ascent impinges on this
moisture/instability axis, scattered thunderstorms are expected to
develop rapidly early to mid afternoon along the dryline draped
over SW KS. Latest thinking this will be along the US 83/283
corridors, as shown by 12z ARW and other CAMs. Supercells are
expected initially into the early evening, with large hail
(up to 2 inch diameter) likely in the strongest cores. With time,
given strong linear forcing and the quickly advancing shortwave,
any supercells will congeal into a squall line over the eastern
and northeast zones this evening. It is this area east of US 283
where hail/wind is most probable, and thunderstorm coverage will
be highest this evening. Included severe wording in the eastern
grid zones. Where 1) storms can remain in a discrete supercell
mode and 2) surface winds remain more backed SEly, a tornado risk
is apparent during the early evening. Storms are expected to be
confined to the southeast zones by midnight, ahead of the
advancing cold front. Some subsidence will clear the sky at least
partially overnight, with mid level clouds and maybe a few
postfrontal showers over the southeast zones around sunrise
Wednesday. Light north winds will prevail late tonight across all
zones, with seasonably cool temperatures in the upper 40s
northwest, to the upper 50s southeast.

North winds will be quite elevated for several hours Wednesday
morning behind the departing shortwave, and loaded the 90%ile NBM
for these wind/wind gust grids. Decreasing northeast winds and
increasing sunshine will provide for an enjoyable early fall
afternoon with comfortable temperatures in the lower to mid 70s.

Wednesday night/Thursday morning is expected to be even cooler, with
stronger radiational cooling and lighter winds allowing temperatures
to fall into the 40s at most locations.

.LONG TERM...(Thursday through Tuesday)
Issued at 200 PM CDT Tue Oct 3 2023

Key Messages:

-With the exception of a few rain showers northeast counties
 Friday morning, the entire long term forecast is dry through next
 Tuesday 10 October.

-A strong cold front will provide strong north winds Friday.

-The coldest temperatures so far this young fall season are
 expected Saturday morning, with a frost/freeze expected north of
 Dodge City.

Another pleasant autumn day expected Thursday, under quiet dry
NW flow as a PNA synoptic pattern develops over North America.
Light north winds will continue, but with near full sunshine and
still no cool advection, afternoon temperatures will average near
early October normals, in the 70s.

A strong dry cold front is expected to be near the northern zones
sunrise Friday, racing south through SW KS Friday morning. With
the strongest post frontal winds timed favorably with the diurnal
heating cycle, a mixed boundary layer will easily allow for north
gusts of at least 40 mph for several hours Friday. Increased winds
over the NBM, using the 90%ile. North winds of 20-30 mph will be
common midday Friday, before slowly diminishing in the afternoon.
Ensemble mslp plots and the 12z ECMWF forecast a 1038 mb surface
high surging southward on the high plains early Friday, and this
will our first true taste of crisp invigorating air from Canada.
Models remain consistent generating some light post frontal rain
showers favoring the northeast zones early Friday, but NBM
probability for anything more than 0.10 inch is very low.

The coldest night so far this fall season is expected Friday night
and Saturday morning, as a 1030+ mb surface anticyclone slides
directly south over SW KS. Radiational cooling looks near ideal
at sunrise Saturday, and NBM min temp grids are trending colder.
The forecast for Saturday morning will now call for 30s for all
zones, with frost likely, especially north of US 50. A light
freeze is becoming increasingly likely for northern zones, along
and north of K-96, and frost/freeze headlines are expected to be
required. Included widespread frost in the grids northern zones
Saturday morning.

Quiet dry weather is expected over the weekend and early next
week, with a pronounced warming trend Saturday through Tuesday.
Afternoon temperatures will range from 60s Saturday, back to the
mid 80s Tuesday. A long stretch of quiet beautiful October fall
weather is on the way.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 437 PM CDT Tue Oct 3 2023

Scattered thunderstorms are still expected across SW KS through
about 03z Wed as a dryline and cold front sweep across the
airports. Some storms are expected to be severe with large hail
and damaging winds, but confidence on direct terminal impacts is
low, so kept TAFs dry. Storms are most likely near HYS where
a mention of CB/VCTS was included. Cold front will bring a sharp
north wind shift overnight. After 15z Wed, north winds will
increase at all airports, gusting to near 30 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  75  49  78 /  60  10   0   0
GCK  50  73  47  75 /  10   0   0   0
EHA  49  72  47  76 /   0   0   0   0
LBL  50  73  47  77 /  10  10   0   0
HYS  52  74  48  75 /  60   0   0   0
P28  60  75  52  79 /  70  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Oct 3, 3:51 AM CDT, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
351 AM CDT Tue Oct 3 2023

KSZ030-031-043>046-061>066-074>081-084>090-040900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
351 AM CDT Tue Oct 3 2023 /251 AM MDT Tue Oct 3 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms capable of producing hail larger than 2
inches and wind gusts of 65 mph or greater will be possible after
1pm near and east of highway 283. A few tornadoes can not be rule
out during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 1 pm near and east of
highway 283.

In the hours before

Special weather statement, Oct 3, 3:01 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
301 PM CDT Tue Oct 3 2023

KSZ061-062-032030-
Kearny KS-Hamilton KS-
301 PM CDT Tue Oct 3 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN HAMILTON AND KEARNY
COUNTIES THROUGH 330 PM CDT/230 PM MDT/...

At 301 PM CDT/201 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 17 miles southeast of
Tribune to near Syracuse. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Kendall around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10165 3826 10111 3781 10130 3788 10182
TIME...MOT...LOC 2001Z 272DEG 26KT 3827 10157 3795 10170

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Oct 3, 3:50 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
350 PM CDT Tue Oct 3 2023

KSZ043-044-062-063-032130-
Finney KS-Kearny KS-Lane KS-Scott KS-
350 PM CDT Tue Oct 3 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN KEARNY...NORTHWESTERN
FINNEY...SCOTT AND NORTHWESTERN LANE COUNTIES THROUGH 430 PM CDT...

At 350 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scott State Lake to 11 miles northeast of
Kendall. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Modoc and Scott State Lake around 355 PM CDT.
  Scott City around 400 PM CDT.

Other locations in the path of these storms include Shallow Water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Kansas.

&&

LAT...LON 3826 10136 3827 10112 3862 10113 3870 10108
      3870 10040 3800 10090 3799 10153
TIME...MOT...LOC 2050Z 258DEG 27KT 3865 10097 3807 10141

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Oct 3, 4:27 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
427 PM CDT Tue Oct 3 2023

KSZ043>045-062-063-032215-
Finney KS-Kearny KS-Lane KS-Scott KS-Ness KS-
427 PM CDT Tue Oct 3 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY...SCOTT...NORTHWESTERN NESS AND LANE COUNTIES
THROUGH 515 PM CDT...

At 427 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Gove to 11 miles west of
Friend. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Scott City, Shallow Water, and Manning around 430 PM CDT.
  Healy around 440 PM CDT.
  Grigston around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Kansas.

&&

LAT...LON 3870 10012 3818 10056 3810 10130 3826 10117
      3827 10112 3833 10113 3870 10084
TIME...MOT...LOC 2127Z 232DEG 35KT 3880 10059 3822 10112

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Oct 3, 4:44 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
444 PM CDT Tue Oct 3 2023

KSZ088-089-032215-
Clark KS-Comanche KS-
444 PM CDT Tue Oct 3 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COMANCHE AND
SOUTHEASTERN CLARK COUNTIES THROUGH 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Acres, moving northeast at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Sitka around 500 PM CDT.

Other locations in the path of this storm include Protection.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9988 3731 9968 3715 9929 3700 9952
TIME...MOT...LOC 2143Z 219DEG 37KT 3700 9973

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

SPRINGER
Special weather statement, Oct 3, 4:48 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
448 PM CDT Tue Oct 3 2023

KSZ031-046-032215-
Rush KS-Ellis KS-
448 PM CDT Tue Oct 3 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RUSH AND SOUTHEASTERN
ELLIS COUNTIES THROUGH 515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm very
near La Crosse, moving northeast at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Loretta around 500 PM CDT.
  Pfeifer around 505 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Kansas.

&&

LAT...LON 3878 9904 3870 9904 3870 9903 3855 9903
      3838 9929 3850 9947 3886 9920
TIME...MOT...LOC 2148Z 219DEG 37KT 3850 9932

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:22 PM CDTSpecial Weather StatementDDCStevens38 min
Oct 2, 7:40 PM CDTSpecial Weather StatementDDCMorton35 min
Oct 2, 8:10 PM CDTSpecial Weather StatementDDCHaskell35 min
Oct 2, 8:37 PM CDTSpecial Weather StatementDDCGrant38 min
Oct 2, 10:10 PM CDTSpecial Weather StatementDDCStevens50 min
Oct 2, 10:36 PM CDTSpecial Weather StatementDDCMorton54 min
Oct 2, 11:03 PM CDTSevere Thunderstorm WarningDDCMorton42 min
Oct 2, 11:44 PM CDTSpecial Weather StatementDDCGrant, Seward, Stevens46 min
Oct 3, 12:22 AM CDTSpecial Weather StatementDDCHaskell, Seward38 min
Oct 3, 12:52 AM CDTSpecial Weather StatementDDCGray, Meade23 min
Oct 3, 5:50 AM CDTSpecial Weather StatementDDCGrant, Kearny, Scott, Stanton40 min
Oct 3, 3:01 PM CDTSpecial Weather StatementDDCKearny29 min
Oct 3, 3:50 PM CDTSpecial Weather StatementDDCKearny, Scott40 min
Oct 3, 4:27 PM CDTSpecial Weather StatementDDCLane, Scott48 min
Oct 3, 4:44 PM CDTSpecial Weather StatementDDCClark31 min
Oct 3, 4:48 PM CDTSpecial Weather StatementDDCRush27 min
Oct 3, 5:08 PM CDTSpecial Weather StatementDDCKiowa52 min
Oct 3, 5:20 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Kiowa40 min
Oct 3, 5:41 PM CDTSpecial Weather StatementDDCEllis, Trego34 min
Oct 3, 5:53 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Pawnee, Rush, Stafford40 min
Oct 3, 5:57 PM CDTSpecial Weather StatementDDCLane48 min
Oct 3, 6:09 PM CDTSpecial Weather StatementDDCKiowa36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.